Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 112, NWS Pittsburgh, PA

May 31, 2002Coshocton County, Muskingum County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 31, 2002, 6:08 PM EDT for Coshocton County, Muskingum County, Ohio. It was in force for 67 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 2002, 6:08 PM EDT (22:08 UTC)
Expired
May 31, 2002, 7:15 PM EDT
In force
67 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Coshocton County, OH, Muskingum County, OH

The radar

The Cleveland radar (KCLE), 142 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 6:25 PM EDTHail 1.5Coshocton, OH
May 31, 6:35 PM EDTHail 0.75Wakatomika, OH
May 31, 6:45 PM EDTHail 0.75Frayszeburg, OH

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 5:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

261 
WUUS51 KPBZ 312208
SVRPBZ
OHC031-119-312315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
608 PM EDT FRI MAY 31 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COSHOCTON COUNTY IN OHIO
  MUSKINGUM COUNTY IN OHIO

* UNTIL 715 PM EDT

* AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES NORTHWEST OF FRAZEYSBURG...MOVING
  SOUTHEAST AT 40 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  DRESDEN...NORTH ZANESVILLE AND PLEASANT GROVE...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:10 PM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 31, 3:10 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
310 PM EDT FRI MAY 31 2002

SEVERE POTENTIAL REMAINS ACROSS THE HEAD OF THE OHIO REGION THIS
EVENING. INITIAL STORMS ACROSS NORTHWEST PA ARE NOW IN WATCH BOX
359...BUT SPC CONCURS WITH ETA PROJECTIONS OF POTENTIAL RAPID
DEVELOPMENT NEAR I-80 LATE THIS AFTERNOON...SPREADING SOUTHWARD INTO
EAST CENTRAL OHIO AND SOUTHWEST PA THIS EVENING. THESE LATTER STORMS
MAY BECOME PARALLEL TO THE UPPER FLOW NEAR THE MASON-DIXON LINE WITH
THE POTENTIAL FOR HEAVY RAINFALL IN THOSE COUNTIES.

FOR REST OF FORECAST...FAVORED ETA INTO DAY2 SUNDAY...THEN AVN AND
MRF FOR DAYS3-7. LATE DAY THUNDERSTORMS CAN BREAK OUT SATURDAY
NIGHT.

AS THE MRF SHOWS SEVERAL SHORT WAVES BEING EJECTED OUT OF THE SPLIT
UPPER FLOW OUT WEST...THERE CAN MORE ORGANIZED BANDS OF STORMS LATE
SUNDAY...TUESDAY AND THURSDAY.

TEMPERATURE FORECAST BASED ON A BLEND OF NGM/ETA/AVN/MRF ENSEMBLE
MOS.  ...GIORDANO

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, May 31, 3:08 PM EDT, 3 hours before
PAZ007>009-013>016-022-010000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
308 PM EDT FRI MAY 31 2002

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ARMSTRONG       BUTLER          CLARION         FOREST
  JEFFERSON       LAWRENCE        MERCER          VENANGO
Special weather statement, May 31, 3:12 PM EDT, 2 hours 56 minutes before
OHZ039>041-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
312 PM EDT FRI MAY 31 2002

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN OHIO...

  CARROLL         COLUMBIANA      TUSCARAWAS
Special weather statement, May 31, 5:01 PM EDT, 1 hour 7 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ014-020>023-029>032-
WVZ001>004-012-021>023-041-010300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
501 PM EDT FRI MAY 31 2002

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  FAYETTE         GREENE          INDIANA         WASHINGTON
  WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         TUCKER
  WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

IN MARYLAND...

  GARRETT

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 5:21 PM EDTSevere Thunderstorm WarningPBZCarroll54 min
May 31, 5:59 PM EDTSevere Thunderstorm WarningPBZJefferson61 min
May 31, 6:47 PM EDTSevere Thunderstorm WarningPBZHarrison28 min
May 31, 7:23 PM EDTSevere Thunderstorm WarningPBZGuernsey, Muskingum67 min
May 31, 7:28 PM EDTSevere Thunderstorm WarningPBZNoble62 min
May 31, 7:36 PM EDTSevere Thunderstorm WarningPBZBelmont, Monroe54 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.